An Improved Approximation Algorithm for the Stable Marriage Problem with One-Sided Ties

  • Chien-Chung Huang
  • Telikepalli Kavitha
Part of the Lecture Notes in Computer Science book series (LNCS, volume 8494)


We consider the problem of computing a large stable matching in a bipartite graph G = (A ∪ B, E) where each vertex u ∈ A ∪ B ranks its neighbors in an order of preference, perhaps involving ties. A matching M is said to be stable if there is no edge (a,b) such that a is unmatched or prefers b to M(a) and similarly, b is unmatched or prefers a to M(b). While a stable matching in G can be easily computed in linear time by the Gale-Shapley algorithm, it is known that computing a maximum size stable matching is APX-hard.

In this paper we consider the case when the preference lists of vertices in A are strict while the preference lists of vertices in B may include ties. This case is also APX-hard and the current best approximation ratio known here is 25/17 ≈ 1.4706 which relies on solving an LP. We improve this ratio to 22/15 ≈ 1.4667 by a simple linear time algorithm.

We first compute a half-integral stable matching in {0,0.5,1}|E| and round it to an integral stable matching M. The ratio |OPT|/|M| is bounded via a payment scheme that charges other components in OPT ⊕ M to cover the costs of length-5 augmenting paths. There will be no length-3 augmenting paths here.

We also consider the following special case of two-sided ties, where every tie length is 2. This case is known to be UGC-hard to approximate to within 4/3. We show a 10/7 ≈ 1.4286 approximation algorithm here that runs in linear time.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Askalidis, G., Immorlica, N., Kwanashie, A., Manlove, D.F., Pountourakis, E.: Socially stable matchings in the hospitals / residents problem. In: Dehne, F., Solis-Oba, R., Sack, J.-R. (eds.) WADS 2013. LNCS, vol. 8037, pp. 85–96. Springer, Heidelberg (2013)CrossRefGoogle Scholar
  2. 2.
    Gale, D., Shapley, L.S.: College admissions and the stability of marriage. American Math. Monthly 69, 9–15 (1962)CrossRefzbMATHMathSciNetGoogle Scholar
  3. 3.
    Gale, D., Sotomayer, M.: Some remarks on the stable marriage problem. Discrete Applied Mathematics 11, 223–232 (1985)CrossRefzbMATHMathSciNetGoogle Scholar
  4. 4.
    Gusfield, D., Irving, R.W.: The Stable Marriage Problem: Structure and Algorithms. MIT Press, Boston (1989)zbMATHGoogle Scholar
  5. 5.
    Halldórsson, M.M., Iwama, K., Miyazaki, S., Yanagisawa, H.: Randomized approximation of the stable marriage problem. Theoretical Computer Science 325(3), 439–465 (2004)CrossRefzbMATHMathSciNetGoogle Scholar
  6. 6.
    Irving, R.W.: Stable marriage and indifference. Discrete Applied Mathematics 48, 261–272 (1994)CrossRefzbMATHMathSciNetGoogle Scholar
  7. 7.
    Irving, R.W., Manlove, D.F.: Approximation algorithms for hard variants of the stable marriage and hospitals/residents problems. Journal of Combinatorial Optimization 16(3), 279–292 (2008)CrossRefzbMATHMathSciNetGoogle Scholar
  8. 8.
    Iwama, K., Manlove, D.F., Miyazaki, S., Morita, Y.: Stable marriage with incomplete lists and ties. In: Wiedermann, J., Van Emde Boas, P., Nielsen, M. (eds.) ICALP 1999. LNCS, vol. 1644, pp. 443–452. Springer, Heidelberg (1999)CrossRefGoogle Scholar
  9. 9.
    Iwama, K., Miyazaki, S., Yamauchi, N.: A 1.875-approximation algorithm for the stable marriage problem. In: 18th SODA, pp. 288–297 (2007)Google Scholar
  10. 10.
    Iwama, K., Miyazaki, S., Yanagisawa, H.: A 25/17-approximation algorithm for the stable marriage problem with one-sided ties. In: de Berg, M., Meyer, U. (eds.) ESA 2010, Part II. LNCS, vol. 6347, pp. 135–146. Springer, Heidelberg (2010)CrossRefGoogle Scholar
  11. 11.
    Király, Z.: Better and simpler approximation algorithms for the stable marriage problem. Algorithmica 60(1), 3–20 (2011)CrossRefzbMATHMathSciNetGoogle Scholar
  12. 12.
    Király, Z.: Linear time local approximation algorithm for maximum stable marriage. Algorithms 6(3), 471–484 (2013)CrossRefMathSciNetGoogle Scholar
  13. 13.
    Knuth, D.: Mariages stables et leurs relations avec d’autre problèmes. Les Presses de l’université de Montréal (1976)Google Scholar
  14. 14.
    Manlove, D.: Algorithmics of Matching Under Preferences. World Scientific Publishing Company Incorporated (2013)Google Scholar
  15. 15.
    Manlove, D.F., Irving, R.W., Iwama, K., Miyazaki, S., Morita, Y.: Hard variants of stable marriage. Theoretical Computer Science 276(1-2), 261–279 (2002)CrossRefzbMATHMathSciNetGoogle Scholar
  16. 16.
    McDermid, E.: A 3/2 approximation algorithm for general stable marriage. In: Albers, S., Marchetti-Spaccamela, A., Matias, Y., Nikoletseas, S., Thomas, W. (eds.) ICALP 2009, Part I. LNCS, vol. 5555, pp. 689–700. Springer, Heidelberg (2009)CrossRefGoogle Scholar
  17. 17.
    Paluch, K.: Faster and simpler approximation of stable matchings. In: Solis-Oba, R., Persiano, G. (eds.) WAOA 2011. LNCS, vol. 7164, pp. 176–187. Springer, Heidelberg (2012)CrossRefGoogle Scholar
  18. 18.
    Roth, A., Sotomayor, M.: Two-sided matching: a study in game-theoretic modeling and analysis. Cambridge University Press (1992)Google Scholar
  19. 19.
    Teo, C.-P., Sethuraman, J., Tan, W.P.: Gale-Shapley stable marriage problem revisited: strategic issues and applications. In: Cornuéjols, G., Burkard, R.E., Woeginger, G.J. (eds.) IPCO 1999. LNCS, vol. 1610, pp. 429–438. Springer, Heidelberg (1999)CrossRefGoogle Scholar
  20. 20.
    Vande Vate, J.: Linear Programming brings marital bliss. Operation Research Letters 8, 147–153 (1989)CrossRefzbMATHMathSciNetGoogle Scholar
  21. 21.
    Yanagisawa, H.: Approximation algorithms for stable marriage problems. Ph.D. Thesis, Kyoto University (2007)Google Scholar

Copyright information

© Springer International Publishing Switzerland 2014

Authors and Affiliations

  • Chien-Chung Huang
    • 1
  • Telikepalli Kavitha
    • 2
  1. 1.Chalmers UniversitySweden
  2. 2.Tata Institute of Fundamental ResearchIndia

Personalised recommendations